Hail, Williamson
- When
- March 1, 6:55 AM CST
- Where
- Williamson County, 0.5 mi SE of Marion
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 37.725, -88.924
Isolated thunderstorms embedded within a larger area of rain produced pea to nickel-size hail. The precipitation was associated with a southwest wind flow of warmer air ahead of a cold front over central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated thunderstorms embedded within a larger area of rain produced pea to nickel-size hail. The precipitation was associated with a southwest wind flow of warmer air ahead of a cold front over central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 5:53 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 553 AM CST TUE MAR 1 2016 .UPDATE... Issued at 553 AM CST TUE MAR 1 2016 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Wednesday night) Issued at 312 AM CST TUE MAR 1 2016 A strong positively tilted shortwave trough will swing across the Middle Mississippi and Lower Ohio Valleys today. Forcing for large scale ascent in the diffluent flow ahead of the shortwave will allow for the development of occasional showers along and ahead of an approaching cold front today. Marginal instability will also lead to the development of scattered thunderstorms. The best coverage is expected during the morning hours, with activity lingering over eastern portions of the forecast area into the afternoon. Per SPC's Day 1 Outlook, there is a small chance that a few of the storms may become strong to marginally severe. The main area of concern is in western Kentucky, where surface-based instability is forecast to develop just ahead of the front through midday. Outside of thunderstorms, strong gradient winds are also forecast, just ahead of and particularly behind the cold front this afternoon. Sustained winds of 15 to 25 mph may gust as high as 30 to 40 mph. Will address with a Special Weather Statement. The front and its associated precipitation should be largely east of the area by evening, with dry weather overnight and Wednesday. Rain chances return late Wednesday night as the next shortwave trough approaches from the northwest. Temperatures should be warm enough to negate any concern for winter weather through daybreak Thursday. .LONG TERM...(Thursday through Monday) Issued at 312 AM CST TUE MAR 1 2016 Fairly high confidence that most areas are going to get wet again on Thursday as the next mid level short wave and associated surface low drop southeast into the mid MS River Valley and lower OH Valley regions. The track of the surface low does not really support a winter event, with colder temps staying north of the low track. The colder air should stay north of our forecast area until most of the deeper moisture exits the region Thursday evening. The remainder of the for4ecast looks generally precip free. Another impulse should drop southeast into the lower Great Lakes/upper OH Valley over the weekend, but it still looks as though its main influence will stay north/east of our region. After a brief cool spell Friday, temps should be on the rebound as we go through next weekend. Many locations will likely top 60 degrees once again by that time. && .AVIATION... Issued at 553 AM CST TUE MAR 1 2016 MVFR conditions are forecast to develop this morning as showers and scattered thunderstorms form along and ahead of an approaching cold front. Southwest winds ahead of the front will become northwest behind the front this afternoon. Winds this afternoon will average 15 to 20 knots with occasional gusts of 25 to 30 knots. Most of the precipitation should be east of the forecast terminals by early to mid afternoon. MVFR or low VFR ceilings should persist through at least the evening. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RJP LONG TERM...GM AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 350 AM CST TUE MAR 1 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 350 AM CST TUE MAR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY STRONG WIND GUSTS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY HAZARDS WITH ANY STRONGER STORMS...MAINLY OVER WESTERN KENTUCKY. LOCALLY HEAVY RAIN IS ALSO EXPECTED. STRONG GUSTY WINDS WILL DEVELOP TODAY...THIS AFTERNOON IN PARTICULAR...BEHIND THE PASSAGE OF A COLD FRONT. REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE SPECIFICS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY IN WESTERN KENTUCKY. RJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 337 AM CST TUE MAR 1 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 337 AM CST TUE MAR 1 2016 ...WINDY CONDITIONS TODAY... A COLD FRONT WILL SWEEP ACROSS THE QUAD STATE REGION TODAY. AHEAD OF THE FRONT...SOUTHWEST WINDS WILL AVERAGE 10 TO 20 MPH WITH GUSTS AS HIGH AS 25 TO 30 MPH. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT THIS AFTERNOON. BY MID AFTERNOON...NORTHWEST WINDS SHOULD RANGE FROM 15 TO 25 MPH WITH OCCASIONAL GUSTS AS HIGH AS 30 TO 40 MPH. THE STRONG GUSTY WINDS COULD MAKE DRIVING A BIT MORE DIFFICULT FOR THOSE IN HIGH PROFILE VEHICLES. OUTDOOR OBJECTS NOT TIED DOWN MAY BE BLOWN AROUND AS WELL.
The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 12:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620716, 618524.